Withdrawal Symptoms of Narcotic Abuse and Their Management

Q: Hello, my brother is addicted with several narcotics drugs, even though he is a medical student. We don’t know for how long he has been taking those drugs and in how much quantity. He has been staying away from home for education since 8 months. He is 21 year old and his weight is 52 kg.

Since lasts two days he is at home but he has lost his mental balance and suffering from insomnia. Yesterday he even lost his sense of elimination of urine and feces, but today he got back that sense. He is getting irritated with noise and getting blank in between talking. Also he has lost his confidence and his behavior is like an old man with very less energy.

When he loses his mental balance he talks about topics related to sex. If I tell him to be silent he gets angry and starts talking with himself. When he comes back to senses, he starts crying and loudly saying- “I don’t want to be habituated, I really want to become a good man.”

I don’t understand what has happened to him. Either it’s a case of sexual harassment or he is in depression, or may be it’s a case of heavy narcotics overdose.

I am unable to understand any thing. My parents get really very tired due to such situation. Please help me. If it’s an overdose of narcotics, then how long does it take to recover? He got back the sensations of elimination of urine and feces. Does it means a recovery state? Thank you.
-By Deepu

Reply:

Your brother is presently having withdrawal symptoms of narcotic drugs. Such symptoms typically appear when the drug is not available (not taken) since 12-14 hours. Complete elimination of the drug from the body would take around 14-15 days.

It appears from his symptoms that he has been quite a regular user of these drug (taking substantial amount since at least a few months now!). Such addictions are becoming increasingly common in colleges. One has to be educated enough to not fall into one of those rackets.

Dependence on Narcotics and Addiction

The difference between opioid abuse dependence and addiction is very thin. Also there is a continuum between opioid abuse, opioid dependence, and addiction. At first, the teenager takes just a little amount to induce euphoria (feeling of pleasure). Slowly a dependence over the drug is felt. The person craves for it. He does not seem alright without the drug. Then, gradually he is an addict to the drug. The drug makes him his slave. He has to take the drug. If he does not have it for 12-14 hours, he start talking and behaving insane. This is a slow poison for the brain and body.

Drug use interferes with the person’s ability to do routine activities or fulfill regular responsibilities at home or at work. Maladaptive behaviors that impact adversely on relationships are seen. Worsening of interpersonal problems, or frequent involvement with legal problems are all related to opioid use.

Signs and Symptoms of Narcotic Abuse

Initial signs one observes as he takes the drug are:

  • Analgesia (feeling no pain)
  • Sedation (feeling sleepy)
  • Euphoria (emotions of pleasure all the time for no obvious reason)
  • Respiratory depression (shallow breathing)
  • Nausea, vomiting
  • Itching and flushed skin
  • Constipation
  • Slurred speech
  • Confusion, poor judgment
  • Needle marks on the skin

Symptoms of Narcotic Withdrawal

It is different for different drugs. Heroin is the commonest one to be taken. Symptoms of heroin withdrawal generally appear 12-14 hours after the last dose. Symptoms of methadone withdrawal appear 24-36 hours after the last dose. Heroin withdrawal peaks within 36-72 hours and may last seven to 14 days. Methadone withdrawal peaks at three to five days and may last three to four weeks.

Although uncomfortable, acute narcotic withdrawal for adults is not considered life-threatening unless the person has a medical condition that compromises their health (for example, if someone has severe heart disease).

Some of the signs and symptoms of narcotic withdrawal are listed below:

  • Anxiety
  • Irritability
  • Craving for the drug
  • Increased respiratory rate (rapid breathing)
  • Yawning
  • Runny nose
  • Salivation
  • Gooseflesh
  • Nasal stuffiness
  • Muscle aches
  • Nausea or vomiting
  • Abdominal cramping
  • Diarrhea
  • Sweating
  • Confusion
  • Enlarged pupils
  • Tremors
  • Lack of appetite

However, if you notice any life-threatening symptom, rush to a hospital emergency immediately. These may be:

  • Small pupils, bloodshot eyes
  • Very shallow/ difficult breathing
  • Unconsciousness

Almost all patients who come to the emergency receive a drug called naloxone (Narcan). It is a narcotic antagonist because it blocks and reverses the effects of narcotics.

Later, as the patient gets better, treatment begins.

Management of Narcotics Withdrawal

Your brother needs medical treatment. He should see a doctor for this. Treating people who are addicted to narcotics is difficult. All drugs are not stopped abruptly (at once).  Instead, they are replaced  by a lesser harmful substitute.

The most common long-term treatment of the narcotic withdrawal syndrome is substituting methadone for the illicit drug, followed by a slow process of then weaning the abuser off the methadone. Buprenorphine (Buprenex) is another medicine that can be used in the process of detoxification, with the concept being to replace one opioid (for example, heroin) with another and then taper the second opioid slowly.

Medicines for Withdrawal Symptoms

The drug clonidine (Catapres) has been shown to relieve some of the symptoms of withdrawal, especially salivation, runny nose, sweating, abdominal cramping, and muscle aches. Clonidine, when used in combination with naltrexone (ReVia), a long-acting narcotic antagonist, produces a more rapid detoxification.

Role of Family Support

All addictions somewhere have an emotional component too. Your brother needs a lot of emotional support from the family. This is the time to tell him that you are with him. He is not alone in his fight against these addictions. Don’t scold or blame him right now for whatever he has done. After all, to err is human!

Let him chant the name of God. This will add to his strength.

Take Care,

Buddy M.D.

One thought on “Withdrawal Symptoms of Narcotic Abuse and Their Treatment